Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Mar 17, 2021, 2:54 AM CDT for Cowley County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 2:54 AM CDT (07:54 UTC)
- Expired
- Mar 17, 2021, 3:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
748 WWUS83 KICT 170754 SPSICT Special Weather Statement National Weather Service Wichita KS 254 AM CDT Wed Mar 17 2021 KSZ093-094-098-170845- Cowley KS-Chautauqua KS-Elk KS- 254 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Western Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 345 AM CDT. * At 251 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Hardy, or 13 miles east of Arkansas City...moving northeast at 40 mph. wind gusts 35 to 45 mph will be possible with this storm. * Locations impacted include... Cedar Vale, Dexter, Chautauqua, Elgin and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 800 AM CDT for southeastern Kansas. LAT...LON 3710 9697 3739 9650 3700 9613 3700 9688 TIME...MOT...LOC 0753Z 237DEG 36KT 3706 9679 $$ JAKUB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 17, 12:25 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 17, 12:25 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1225 AM CDT Wed Mar 17 2021 .SHORT TERM...(This evening through Friday night) Issued at 313 PM CDT Tue Mar 16 2021 Main concern and challenge is the severe magnitude late tonight into midday Wednesday across south central/southeast Kansas. Upper low over Arizona early this afternoon will move steadily eastward this evening, before emerging over the southern high Plains late tonight. Strong elevated low level moisture transport will occur along/north of a increasingly baroclinic warm frontal zone near the Oklahoma/Kansas border overnight. While the usual differences are shown among the short guidance with regard to moisture quality, even a general compromise would yield elevated cape values around 1500 j/kg across far southern Kansas late tonight in the presence of 45 to 60 kts of cloud bearing shear. If the NAM/RAP are closer in not only showing better moisture and instability but also bowing the surface further north to the Kansas/Oklahoma border Wednesday morning, then an increased threat for damaging winds and even a tornado will exist. So again, there appears to be a risk for mainly elevated severe with large hail in the 06z-12z time frame across south central Kansas and the Flint Hills and then across southeast Kansas in the 12z-18/19z time frame on Wednesday. A signal for locally heavy rainfall will also exist across southern Kansas early Wednesday morning. Otherwise, while a few strong storms will also be possible across parts of central Kansas late tonight, locations north of highway 50 look to receive an extended period of mainly rain within the deformation zone around the north side of the upper low as it moves eastward across the area into Wednesday evening. A mixed phase or transition to snow is possible in central Kansas Wednesday night, before the precip ends early Thursday morning. Little more than a trace of snow accum is expected at this time. North winds on the back side of the deep tropospheric cyclone look to reach criteria so will issue a Wind Advisory with this forecast package along/west of I-135. Drier weather for Thursday, though temperatures remaining rather cool, then slightly milder for Friday. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 313 PM CDT Tue Mar 16 2021 Upper ridge early Saturday will shift east of the area by Sunday with a moderating/slight warming trend thru the weekend. The medium range models are still trying to resolve shortwaves within the developing split upper flow regime through early next week. An upper trof looks to move into the central Plains by Monday which should result in modest chances for showers and perhaps some thunder. Then a stronger upper jet and trof looks to dive south along the West coast with a closed low forming over Arizona by Tuesday night. Overall, temperatures should trend close to late March climo thru the period. KED && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1223 AM CDT Wed Mar 17 2021 Expect flight conditions to deteriorate over the next few hours with IFR expected in a few hours as colder air spreads south and rain becomes more widespread. Thunderstorms most likely at KHUT KICT and KCNU with mainly showers at KSLN, KRSL and KGBD. Winds are expected to increase with lighter precipitation likely lingering throughout the day. -Howerton && .FIRE WEATHER... Issued at 313 PM CDT Tue Mar 16 2021 Fire weather concerns will remain low the next couple days due to widespread precipitation and higher daytime humidity levels. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 51 36 52 / 90 80 70 0 Hutchinson 42 47 33 51 / 90 90 80 0 Newton 43 49 34 50 / 90 90 80 0 ElDorado 46 53 35 51 / 90 90 80 10 Winfield-KWLD 50 57 36 52 / 100 70 60 0 Russell 34 42 30 50 / 80 90 50 0 Great Bend 34 42 31 49 / 90 90 50 0 Salina 42 47 33 52 / 90 90 80 0 McPherson 42 47 32 51 / 90 90 80 0 Coffeyville 54 65 38 50 / 90 90 70 10 Chanute 49 59 37 48 / 90 90 70 20 Iola 48 57 37 47 / 90 90 80 20 Parsons-KPPF 52 64 38 48 / 90 90 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 7 PM CDT this evening for KSZ032-033-047>051-067-068-082-083-091-092. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH FIRE WEATHER...KED
Hazardous weather outlook, Mar 16, 3:46 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Tue Mar 16 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Tue Mar 16 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are expected, mainly after midnight, across south central and parts of southeast Kansas. The main threat will be large hail up to half dollar size. A threat for damaging winds to 70 mph and a brief tornado cannot be ruled out for locations close to the Oklahoma border toward dawn. Locally heavy rainfall can also be expected with some of the more intense storm cores across southern Kansas. This could lead to minor lowland flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will also be possible Wednesday morning until about noon time, mainly across the southern Flint Hills and southeast Kansas. The main threats will be quarter size hail and wind gusts to 60 mph. A risk for a tornado may exist for locations mainly southeast of an Iola to Sedan line. Some of the rain may mix with or change to wet snow Wednesday night across central Kansas. Little if any snow accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight, mainly across south central Kansas and the southern Flint Hills. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Mar 17, 1:06 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
106 AM CDT Wed Mar 17 2021
KSZ091-092-170630-
Harper KS-Sumner KS-
106 AM CDT Wed Mar 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 130 AM CDT.
* At 102 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Manchester, or 7 miles south of
Anthony...moving northeast at 25 mph.
* Wind gusts up to 45 mph will be possible with this storm.
* Locations impacted include...
Anthony, Harper, Bluff City, Danville and Freeport.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
LAT...LON 3705 9807 3710 9817 3736 9795 3708 9761
3700 9779 3700 9804
TIME...MOT...LOC 0606Z 240DEG 23KT 3706 9798
BUTLERSpecial weather statement, Mar 17, 1:22 AM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Wichita KS 122 AM CDT Wed Mar 17 2021 KSZ083-092-170645- Sumner KS-Sedgwick KS- 122 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... * Until 145 AM CDT. * At 120 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 5 miles southwest of Viola to near Conway Springs...and moving north at 25 mph. * Wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Clearwater, Cheney, Conway Springs, Viola, Mayfield and Lake Afton. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. LAT...LON 3767 9779 3748 9732 3719 9758 3743 9779 TIME...MOT...LOC 0621Z 189DEG 22KT 3745 9774 3732 9763 BUTLER
Special weather statement, Mar 17, 1:38 AM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Wichita KS 138 AM CDT Wed Mar 17 2021 KSZ083-092-170715- Sumner KS-Sedgwick KS- 138 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Sumner County in south central Kansas... South central Sedgwick County in south central Kansas... * Until 215 AM CDT. * At 135 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 7 miles southeast of Conway Springs to Wellington...and moving northeast at 30 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Wellington, Clearwater, Belle Plaine, Wellington Airport and Riverdale. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. LAT...LON 3754 9746 3744 9719 3720 9741 3735 9758 TIME...MOT...LOC 0638Z 211DEG 26KT 3734 9752 3728 9742 BUTLER
Local storm report, Mar 17, 2:00 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM HAIL 10 NW WELLINGTON 37.37N 97.53W
03/17/2021 M0.75 INCH SUMNER KS PUBLIC
PEA TO DIME SIZE HAIL.
&&Special weather statement, Mar 17, 2:11 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 AM CDT Wed Mar 17 2021
KSZ069-083-092-093-170745-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
211 AM CDT Wed Mar 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Northeastern Sumner County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 245 AM CDT.
* At 210 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Mulvane...moving northeast at
35 mph.
* Hail up to the size of dimes...and wind gusts up to 40 mph will be
possible with this storm.
* Locations impacted include...
Derby, Mulvane, Rose Hill, Douglass and Udall.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas. A Severe Thunderstorm Watch also remains in
effect until 800 AM CDT for south central Kansas.
LAT...LON 3736 9713 3747 9731 3752 9727 3763 9719
3752 9697
TIME...MOT...LOC 0710Z 216DEG 32KT 3749 9722
BUTLERSpecial weather statement, Mar 17, 2:54 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 254 AM CDT Wed Mar 17 2021 KSZ093-094-098-170845- Cowley KS-Chautauqua KS-Elk KS- 254 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Western Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 345 AM CDT. * At 251 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Hardy, or 13 miles east of Arkansas City...moving northeast at 40 mph. wind gusts 35 to 45 mph will be possible with this storm. * Locations impacted include... Cedar Vale, Dexter, Chautauqua, Elgin and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 800 AM CDT for southeastern Kansas. LAT...LON 3710 9697 3739 9650 3700 9613 3700 9688 TIME...MOT...LOC 0753Z 237DEG 36KT 3706 9679 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:31 PM CDT | River Flood Warning | ICT | Cowley, Sumner | 47 hr |
| Mar 16, 10:21 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| Mar 16, 10:56 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Mar 16, 11:11 PM CDT | Special Weather Statement | ICT | Harper | 49 min |
| Mar 16, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 53 min |
| Mar 16, 11:48 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| Mar 16, 11:58 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Mar 17, 12:12 AM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| Mar 17, 12:16 AM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Mar 17, 12:17 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| Mar 17, 12:19 AM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Mar 17, 12:22 AM CDT | Special Weather Statement | ICT | Harper | 23 min |
| Mar 17, 12:44 AM CDT | Special Weather Statement | ICT | Kingman | 31 min |
| Mar 17, 12:46 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Mar 17, 1:02 AM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Mar 17, 1:06 AM CDT | Special Weather Statement | ICT | Harper | 24 min |
| Mar 17, 1:22 AM CDT | Special Weather Statement | ICT | Sumner | 23 min |
| Mar 17, 1:38 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Mar 17, 2:11 AM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Mar 17, 3:37 AM CDT | Special Weather Statement | ICT | Chautauqua | 53 min |
| Mar 17, 4:27 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 63 min |
| Mar 17, 8:33 AM CDT | River Flood Warning | ICT | Sumner | 27 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Neosho | 3 days |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Allen, Neosho | 58 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Allen | 39 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Labette, Neosho | 4 days |
| Mar 17, 11:57 AM CDT | River Flood Warning | ICT | Wilson | 20 hr |
| Mar 17, 12:01 PM CDT | River Flood Warning | ICT | Montgomery, Wilson | 4 hr |
| Mar 17, 2:42 PM CDT | Winter Weather Advisory | ICT | Allen, Butler, Chase, Greenwood, Harvey, Marion and 2 more | 12 hr |
| Mar 17, 3:28 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
| Mar 17, 3:29 PM CDT | Special Weather Statement | ICT | Wilson | 46 min |
| Mar 17, 4:21 PM CDT | Special Weather Statement | ICT | Labette | 24 min |
| Mar 17, 4:57 PM CDT | Special Weather Statement | ICT | Butler, Chase, Sedgwick, Sumner | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.